This past year I was diagnosed with Chiari 1 Malformation, Mast Cell Activation Disorder, EDS Hypermobile Type, and Autonomic Dysfunction/Orthostatic Hypotension. I finally feel I am on the right road to recovery with the correct diagnoses, however I feel lost in terms of my medications and what I should and should not be on. I’ve read the Driscoll Theory Part 2 (THANK YOU DR. DIANA), and from what I understand traditional medication may not help POTS/autonomic dysfunction/hypotension long term. I have been struggling a great deal with autonomic issues/mast cell issues the past 4 months, and have significantly more allergic reactions and synocopal episodes with my combination of medications. I could use any insight on medications.
I changed many medications in December upon recommendations of my endocrinologist (who is actually familiar with EDS). I went off armour thyroid and lexapro in order for my body to be at a baseline. I have also changed birth controls a couple of times, from lo-estrogen birth control to progesterone to higher estrogen birth control. I am no longer on a thyroid medication, however my thyroid has fluctuated in and out of range over the years (typically low). My current medications include:
Zantac, Allegra, Singulair (h1 and h2 blockers for the mast cell)
Florinef and Midodrine for the autonomic dysfunction/hypotension
Generess birth control (higher estrogen and lower progesterone)
I am concerned this combination of medications has caused me to be much worse the past few months, but can’t figure it out.
1. What is the best birth control to be on to help with mast cell activation disorder? Is a high estrogen birth control better for the Mast Cell Activation Disorder?
2. Does a higher estrogen birth control (and lower progesterone) help with joint subluxations?
3. Could Florinef and Midodrine be making the Mast Cell Activation Disorder worse?
Should I go off the florinef and Midodrine and go on Diamox instead?
4. Do I need to be on hypotension medications if the Mast Cell is under control with diamox and h1 and h2 blockers?
Any thoughts, insight, help would be very much appreciated. 🙂
Hi! You have gotten some excellent advice already, I think I’m becoming unnecessary! I’ll throw out a couple of thoughts, though. First, singulair can do some funky stuff to some people, making some of their symptoms much WORSE! I would love to see you on a mast cell stabilizer (Cromolyn sodium would be great). You may want to go OFF of Singulair for a while (work with your doctor on this, of course), but a great number of patients I talk to, get some horrifying symptoms with it. I SWEAR I wouldn’t be here without Cromolyn (and I have a video on how to have it made at a decent cost).
Did you see the section on “Endocrinology Gone Wild” in Part 2? If we have pressure on our vagus nerve, the hypothalamus doesn’t receive or SEND the proper signals, so endocrinologists can be VERY puzzled (mine said my panels were “impossible”. ha.) I’m working hard on researching work-arounds for the vagus nerve issue (and TRYING THINGS ON MYSELF, to be the canary in the coal mine for you before we start the official trials. 🙂
Meanwhile, estrogen is neuroprotective (good), but there are receptors on our dura that respond to estrogen, which is why many researchers think women have more migraines than men (bad). Personally, a very low dose estrogen pill stopped my periods, but EVERYONE IS DIFFERENT. Too bad, isn’t it? Life sure would be simpler, but much more boring, if we were all the same!
I would CERTAINLY try stopping the Florinef, as it will increase intracranial pressure (which I believe is triggering our mast cells. Remember, we are trying to hit the CAUSE of the dysautonomia, not just the symptoms… You may still need Midodrine, but I’d (AS ALWAYS), chat with your doctor about that.
Diamox is also an old anti-hypertensive drug, so that may be all you need to keep the BP from spiking (and it will prevent most glaucoma) and that may settle down, but please keep an eye on it, OK? Histamine from mast cells can drop BP, hence the advice for Cromolyn. It take a few weeks before you notice the difference, so stick with it, OK? A few weeks after starting Cromolyn, I noticed my orthostatic intolerance was greatly improved.
Please work with your doctor on all of this, and I think most of us will agree. We had to fiddle a fair amount with dosages before we finally settled in on what worked the best for us as individuals. I hope this helps! Big hug, Diana